Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Attention Deficit Hyperactivity Disorder

Side Effects of Concerta

03/22/2006

Question:

I have ADHD i am 12 years old and takes 36 mg of Concerta every morning. I have been on this pill for roughly 5 in a half years but in the 5th year I am having suicidal thoughts and wanting to die. Also having dreams related to the devil taking control of my body , Seeing things that aren`t there, and severe chest pains , and also uncontrollable acts of anger and voilence. This is scaring me.

What should I do? 1 more thing this pill is causing me to be way under weight I`m about 4`11 and way 76-80 pounds.

Answer:

It sounds like you must be very scared--I sure would be if I was experiencing the things you speak of. As you probably know, we collect no personal information about people who write to this site so I cannot contact you directly to help. So, the best I can do is make some suggestions, send much love and warmth your way, and hope you get good help.

Concerta may not be the right medicine for you right now with what is going on but you need adult help to make those decisions. If you feel safe with your one of your parents, that is the first person I would talk with about your fears. If for some reason you do not feel safe with one of them, go to an adult you do feel safe with like another family member, or a teacher, or someone in your faith community. You could show them the email you sent me and my answer to start the conversation, if that would help.

Another person you could talk with is the doctor who gives you the Concerta. Doctors generally want to know when you are scared and if the medicine you are receiving might not be the right one.

Most of all, know that you are not alone. Many, many young people experience things just like you are. Even though most of them often feel they are "different" or "weird" or "the only one", it's not true. I know because I have met many similar young people over the years and seen many, many of them turn out very happy and much less scared after getting help!

Again, I send you love and warmth---and courage.

For more information:

Go to the Attention Deficit Hyperactivity Disorder health topic, where you can:

Response by:

Susan Louisa Montauk, MD
Formerly Professor of Family Medicine
University of Cincinnati